Patients should be warned about the risk of withdrawal symptoms before being prescribed antidepressants. Discontinuing the drugs should be done under a physician’s supervision.
More than 15 million Americans have taken antidepressants for at least five years, increasing their risk of severe withdrawal symptoms if they decide to quit taking the drugs.
Millions of Americans are prescribed psychiatric drugs, but with no best practices established for discontinuing the drugs, withdrawal symptoms can be severe.
WASHINGTON, DC, USA, September 30, 2021 /EINPresswire.com/ — While Congress and government agencies are giving much attention to making treatment more widely available for opioid and methamphetamine addiction, little attention is being paid to the struggle with serious physical and mental withdrawal symptoms many Americans face when attempting to discontinue and recover from taking psychiatric drugs.
Clinical trials on psychotropic drugs have focused on the study subjects taking the drugs, but scant research has been conducted on how to quit taking them.
Researched procedures that become a standard for treatment, known as “best practices,” still have not been established for withdrawing from these mind-altering drugs, though the drugs have been prescribed by psychiatrists and other physicians for decades.
There is urgency to this problem. Consider just antidepressants. In 2020, some 45 million Americans – roughly one in seven – were taking antidepressants, and more of them are taking the drugs longer.
“More than 15 million Americans have taken antidepressants for at least five years, a rate that has almost more than tripled since 2000, according to a New York Times analysis of federal data,” reported Benedict Carey in a 2019 New York Times article on antidepressant withdrawal.
Those who decide to stop because of the drugs’ adverse effects or lack of results will find themselves without a reliable exit strategy and facing the risk of possibly lengthy and severe physical and mental symptoms – even when under the care of a physician. The longer antidepressants were taken and the higher the dose, the more severe and prolonged the withdrawal symptoms are likely to be.
Researchers James Davies, Ph.D., co-founder of the U.K.-based Council for Evidence-based Psychiatry, and John Read, Ph.D., a professor of clinical psychology at the University of East London, who conducted an analysis of 23 earlier peer-reviewed studies, found that “more than half (56 percent) of people who attempt to come off antidepressants experience withdrawal effects,” with nearly half (46 percent) of those experiencing them describing the effects as severe. The study, published in Addictive Behaviors in 2019, also found it is not uncommon for withdrawal symptoms to last up to several months.
Even tapering over a longer period of time does not ensure that no withdrawal symptoms will be experienced. Researchers from Midwestern University Chicago College of Osteopathic Medicine found what many users have discovered: “Gradual tapering of an SSRI does not completely prevent antidepressant discontinuation syndrome.”
The study, published in March 2020 in The Journal of the American Osteopathic Association, explained that “with extended use, [antidepressants] can be notoriously difficult to quit because they can produce a state of physical dependence.” Lead author Mireille Rizkalla, Ph.D., added, “these are mind-altering drugs and were never intended as a permanent solution.”
Acknowledging that procedures for safely discontinuing antidepressants are still not available, Rizkalla wrote: “Tapering regimens have not been validated in systematic studies; therefore, recommendations are based on anecdotal opinion as an art more than a science.”
In a major turnaround, the Royal College of Psychiatrists (U.K.) in 2019 admitted for the first time that coming off antidepressants can cause symptoms that are severe and long-lasting and that patients should be warned of this risk before being prescribed the drugs.
An extensive list of antidepressant withdrawal symptoms are now posted on the psychiatric organization’s website:
• dizziness (this is usually mild, but can be so bad that you can’t stand up without help)
• anxiety which comes and goes, sometimes in intense ‘surges’
• difficulty in getting to sleep and vivid or frightening dreams
• low mood, feeling unable to be interested in or enjoy things
• a sense of being physically unwell
• rapidly changing moods
• loss of co-ordination
• the feeling of an electric shock in your arms, legs, or head (those are sometimes called ‘zaps’ and turning your head to the side can make them worse)
• a feeling that things are not real (‘derealization’), or a feeling that you have ‘cotton wool in your head’
• difficulty in concentrating
• suicidal thoughts
• a feeling of inner restlessness and inability to stay still (akathisia)
These withdrawal symptoms can be misdiagnosed as a relapse of the patient’s “mental illness,” resulting in the patient going back on the antidepressant, prescribed a different antidepressant, or given an increased dose – all harmful to a patient who is actually only experiencing the symptoms due to quitting the drug.
This was at the heart of the conclusion of the Davies and Read study: “We recommend that U.K. and U.S.A. guidelines on antidepressant withdrawal be urgently updated as they are clearly at variance with the evidence on the incidence, severity and duration of antidepressant withdrawal, and are probably leading to the widespread misdiagnosing of withdrawal, the consequent lengthening of antidepressant use, much unnecessary antidepressant prescribing and higher rates of antidepressant prescriptions overall. We also recommend that prescribers fully inform patients about the possibility of withdrawal effects.”
Antidepressants may provide a temporary escape from problems, worries, or unpleasant emotions for some patients, but they come with the very real risk of severe side effects and withdrawal symptoms for all patients taking the drugs.
As Ronald Dworkin, M.D., Ph.D., one of many physicians critical of the over-prescribing of antidepressants, said: “Doctors are now medicating unhappiness. Too many people take drugs when they really need to be making changes in their lives.”
The Citizens Commission on Human Rights (CCHR) continues to make consumers aware of the dangers of psychiatric drugs and to advocate for the full disclosure of the risks of serious side effects and withdrawal symptoms from these powerful, mind-altering drugs, so that patients can make fully informed decisions about taking or discontinuing the drugs. CCHR also continues to press government mental health and drug agencies to issue further warnings about the risks of these drugs.
CCHR has long recommended that individuals experiencing depression should get a complete physical exam with lab tests to detect any underlying physical conditions that could be causing the mental symptoms that might otherwise be diagnosed as a “mental disorder.”
WARNING: Anyone wishing to discontinue or change the dose of an antidepressant or other psychiatric drug is cautioned to do so only under the supervision of a physician because of potentially dangerous withdrawal symptoms.
CCHR was co-founded in 1969 by members of the Church of Scientology and the late psychiatrist and humanitarian Thomas Szasz, M.D., recognized by many academics as modern psychiatry’s most authoritative critic, to eradicate abuses and restore human rights and dignity to the field of mental health. Since then, CCHR has helped obtain more than 180 laws that protect mental health patients.
The CCHR National Affairs Office in Washington, DC, has advocated for mental health rights at the state and federal level. The CCHR traveling exhibit, which has toured 441 major cities worldwide and educated over 800,000 people on the history of abusive psychiatric practices up to the present time, has been displayed in Washington, DC, at the Congressional Black Caucus Foundation Annual Legislative Caucus and other locations.
CCHR: Addiction and Withdrawal